We report the case of metformin-associated lactic acidosis (MALA) exacerbated by acute kidney injury (AKI) in a 65-year-old Asian American woman who was an overseas traveler. She had vomiting and diarrhea before arriving in Osaka, Japan, from the Philippines. She suffered from worsening respiratory distress, consciousness loss and anuria the day after coming to Japan. When she arrived at our emergency room via ambulance, she appeared to be in a state shock. Arterial blood gas analysis revealed severe lactic acidosis (pH 6.681, PO 302 Torr under O supplementation, PCO 15 Torr, HCO1.7 mmol/L, and lactate 17.00 mmol/L). She also had renal failure (BUN 108 mg/dL and serum creatinine 8.68 mg/dL) with hyperkalemia (6.1 mEq/L). We collected medical information from family members, and found her prescription medicines including metformin, diuretics and angiotensin-converting enzyme inhibitor (ACEI). We diagnosed her with MALA due to an unintended overdose of metformin resulting from acute kidney injury that can be induced by ACEI and diuretics in the volume-depleted condition. We immediately started hemodialysis therapy. Although she had a temporary cardiopulmonary arrest at the beginning of the treatment, her physical status was gradually improved and the severe acidemia resolved. On hospital day 4, she had urine and no longer needed hemodialysis therapy. On day 14, she was discharged and returned to the United States without noticeable sequelae. This is a case report of an overseas traveler who was successfully rescued through the collection of accurate medical information and understanding of the pathological condition.© 2021. The Author(s).
About The Expert